Abstract

We analyse the model for vegetation growth in a semi-arid landscape proposed by von Hardenberg et al [Phys. Rev. Lett. 87:198101, 2001], which consists of two parabolic partial differential equations that describe the evolution in space and time of the water content of the soil and the level of vegetation. This model is a generalisation of one proposed by Klausmeier but it contains additional terms that capture additional physical effects. By considering the limit in which the diffusion of water in the soil is much faster than the spread of vegetation, we reduce the system to an asymptotically simpler parabolic-elliptic system of equations that describes small amplitude instabilities of the uniform vegetated state. We carry out a thorough weakly nonlinear analysis to investigate bifurcations and pattern formation in the reduced model. We find that the pattern forming instabilities are subcritical except in a small region of parameter space. In the original model at large amplitude there are localised solutions, organised by homoclinic snaking curves. The resulting bifurcation structure is well known from other models for pattern forming systems. Taken together our results describe how the von Hardenberg model displays a sequence of (often hysteretic) transitions from a non-vegetated state, to localised patches of vegetation that exist with uniform low-level vegetation, to periodic patterns, to higher-level uniform vegetation as the precipitation parameter increases.
Original languageEnglish
Pages (from-to)63-90
JournalJournal of Mathematical Biology
Volume73
Issue number1
DOIs
Publication statusPublished - Jul 2016

Fingerprint

Vegetation
Pattern Formation
arid lands
Soil
vegetation
Water
Bifurcation
Growth
Parabolic-elliptic System
Model
Soils
Bifurcation (mathematics)
Water Content
Reduced Model
Homoclinic
Parabolic Partial Differential Equations
Nonlinear analysis
Nonlinear Analysis
space and time
Water content

Cite this

Localised pattern formation in a model for dryland vegetation. / Dawes, J. H. P.; Williams, J. L. M.

In: Journal of Mathematical Biology, Vol. 73, No. 1, 07.2016, p. 63-90.

Research output: Contribution to journalArticle

@article{57a92ba01b664753a377b5a61d0902c8,
title = "Localised pattern formation in a model for dryland vegetation",
abstract = "We analyse the model for vegetation growth in a semi-arid landscape proposed by von Hardenberg et al [Phys. Rev. Lett. 87:198101, 2001], which consists of two parabolic partial differential equations that describe the evolution in space and time of the water content of the soil and the level of vegetation. This model is a generalisation of one proposed by Klausmeier but it contains additional terms that capture additional physical effects. By considering the limit in which the diffusion of water in the soil is much faster than the spread of vegetation, we reduce the system to an asymptotically simpler parabolic-elliptic system of equations that describes small amplitude instabilities of the uniform vegetated state. We carry out a thorough weakly nonlinear analysis to investigate bifurcations and pattern formation in the reduced model. We find that the pattern forming instabilities are subcritical except in a small region of parameter space. In the original model at large amplitude there are localised solutions, organised by homoclinic snaking curves. The resulting bifurcation structure is well known from other models for pattern forming systems. Taken together our results describe how the von Hardenberg model displays a sequence of (often hysteretic) transitions from a non-vegetated state, to localised patches of vegetation that exist with uniform low-level vegetation, to periodic patterns, to higher-level uniform vegetation as the precipitation parameter increases.",
author = "Dawes, {J. H. P.} and Williams, {J. L. M.}",
year = "2016",
month = "7",
doi = "10.1007/s00285-015-0937-5",
language = "English",
volume = "73",
pages = "63--90",
journal = "Journal of Mathematical Biology",
issn = "0303-6812",
publisher = "Springer Berlin Heidelberg",
number = "1",

}

TY - JOUR

T1 - Localised pattern formation in a model for dryland vegetation

AU - Dawes, J. H. P.

AU - Williams, J. L. M.

PY - 2016/7

Y1 - 2016/7

N2 - We analyse the model for vegetation growth in a semi-arid landscape proposed by von Hardenberg et al [Phys. Rev. Lett. 87:198101, 2001], which consists of two parabolic partial differential equations that describe the evolution in space and time of the water content of the soil and the level of vegetation. This model is a generalisation of one proposed by Klausmeier but it contains additional terms that capture additional physical effects. By considering the limit in which the diffusion of water in the soil is much faster than the spread of vegetation, we reduce the system to an asymptotically simpler parabolic-elliptic system of equations that describes small amplitude instabilities of the uniform vegetated state. We carry out a thorough weakly nonlinear analysis to investigate bifurcations and pattern formation in the reduced model. We find that the pattern forming instabilities are subcritical except in a small region of parameter space. In the original model at large amplitude there are localised solutions, organised by homoclinic snaking curves. The resulting bifurcation structure is well known from other models for pattern forming systems. Taken together our results describe how the von Hardenberg model displays a sequence of (often hysteretic) transitions from a non-vegetated state, to localised patches of vegetation that exist with uniform low-level vegetation, to periodic patterns, to higher-level uniform vegetation as the precipitation parameter increases.

AB - We analyse the model for vegetation growth in a semi-arid landscape proposed by von Hardenberg et al [Phys. Rev. Lett. 87:198101, 2001], which consists of two parabolic partial differential equations that describe the evolution in space and time of the water content of the soil and the level of vegetation. This model is a generalisation of one proposed by Klausmeier but it contains additional terms that capture additional physical effects. By considering the limit in which the diffusion of water in the soil is much faster than the spread of vegetation, we reduce the system to an asymptotically simpler parabolic-elliptic system of equations that describes small amplitude instabilities of the uniform vegetated state. We carry out a thorough weakly nonlinear analysis to investigate bifurcations and pattern formation in the reduced model. We find that the pattern forming instabilities are subcritical except in a small region of parameter space. In the original model at large amplitude there are localised solutions, organised by homoclinic snaking curves. The resulting bifurcation structure is well known from other models for pattern forming systems. Taken together our results describe how the von Hardenberg model displays a sequence of (often hysteretic) transitions from a non-vegetated state, to localised patches of vegetation that exist with uniform low-level vegetation, to periodic patterns, to higher-level uniform vegetation as the precipitation parameter increases.

UR - http://dx.doi.org/10.1007/s00285-015-0937-5

U2 - 10.1007/s00285-015-0937-5

DO - 10.1007/s00285-015-0937-5

M3 - Article

VL - 73

SP - 63

EP - 90

JO - Journal of Mathematical Biology

JF - Journal of Mathematical Biology

SN - 0303-6812

IS - 1

ER -